Jul 10, 2008
i've been taking viramune epivir zerit for 10 yrs now & have in the last few yrs experienced increasing muscle weakness joint pain & general fatigue while my cd4 & viral load have improved, cd4 is mid 400's & vl is undetectable. from what i've been reading, zerit is likely to be the culprit for my really skinny legs/arms & joint pain? can i stop taking zerit or should it be changed to another drug, abacavir for instance? thx!
Response from Dr. DeJesus
Zerit is one of the causes of lipoatrophy, a syndrome in which your subcutaneous fat decreases over time, leaving you with very skinny and veiny extremities, and fat loss in the face. The longer that you take Zerit, the more pronounced the problems becomes. Some studies have found very mild reversion of this lipoatrophy problem after you switch the Zerit to another medication (such as abacavir or tenofovir); but for someone that have been taking this Zerit for 10 years, it is difficult to anticipate if some reversion will indeed occur.
I will advise you to switch to another regimen that contains abacavir or tenofovir (plus the Epivir and Viramune that you are already taking). Studies have shown that the viral control is likely to remain the same. Although the lipoatrophy may not revert, at least we can hope that does not get worse!
Thanks for posting your question.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What To Do If Antibiotics Not Helping Bacterial Vaginosis?
- What Is The Difference Between Syphilis And Herpes?
- What If You Took Medicine For Chlamydia And I Still Have Symptoms What Does That Mean?
- What Does Herpes Feel Like In Women?
- What Can Cause Herpes False Positive?
- What Are The Chances Of High Risk Hpv Turning Into Cancer?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.